Wildfire, Northern Big Horn
- When
- July 31, 9:30 PM MST to 11:59 PM MST
- Where
- Northern Big Horn forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
Multiple lightning strikes during the late evening hours of the 31st resulted in the start of several wildfires. The East Sarpy, Little Dry Creek, Dawes, West Tullock Creek, Castle Rock II, and South Tullock Creek fires burned together on August 1st and 2nd and were re-named the Sarpy Hills Complex.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Multiple lightning strikes during the late evening hours of the 31st resulted in the start of several wildfires. The East Sarpy, Little Dry Creek, Dawes, West Tullock Creek, Castle Rock II, and South Tullock Creek fires burned together on August 1st and 2nd and were re-named the Sarpy Hills Complex.
The fire fuels were mainly grass and brush with some timber. Total area burned was 82,000 acres. There were about 400 personnel, 30 engines, eight crews, and many types of equipment used to fight the fire. The first fire originated on July 31st 6 miles northeast of Crow Agency. Total containment of the Sarpy Hills Complex was reached on August 9th.
More detailed information can be found at www.inciweb.org.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 31, 7:55 PM MST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
855 PM MDT TUE JUL 31 2012
.SHORT TERM...VALID FOR WED AND THU...
UPDATED POPS FOR THE CURRENT RADAR TRENDS. NOT MUCH RAIN OUT OF
THESE THUNDERSTORMS AGAIN THIS EVENING...WITH SOME LOCAL WIND AS
HIGH AS 40 MPH REPORTED. WEAK IMPULSE ENERGY WILL CONTINUE TO
PROGRESS EAST OVERNIGHT AND VERTICAL PROFILES SHOW DECENT
SHEAR...BUT WITH SUCH WEAK FORCING AND GENERALLY SHALLOW MOISTURE
IT WILL BE DIFFICULT TO SUPPORT MUCH MORE THAN ISOLATED CONVECTION.
DEBRIS CLOUDS MAY KEEP TEMPS UP ABOVE GUIDANCE OVERNIGHT. BT
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
BLENDED POP FORECASTS WITH ALLBLEND GUIDANCE. BLENDED MAX/MIN
TEMPERATURE FORECASTS WITH THE BEST-PERFORMING 12Z
GUIDANCE...ALLBLEND / BCCONSALL RESPECTIVELY. AN UPPER-LEVEL
TROUGH AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE CWA ON
FRIDAY. TEMPERATURES WILL BE WELL BELOW AVERAGE. EXPECT GUSTY
NORTHWEST WINDS THROUGHOUT THE DAY. UPPER-LEVEL RIDGING WILL
PREVAIL THIS WEEKEND. EXPECT DRY CONDITIONS AND A GRADUAL WARMING
TREND. A SECOND TROUGH WILL IMPACT THE CWA EARLY NEXT WEEK. BROAD-
BRUSHED LOW POPS DURING THIS TIME. BRS
&&
.AVIATION...
THUNDERSTORMS MOVING FROM WEST TO EAST PRODUCED SOME GUSTS UP TO
40 KTS NEAR KLVM AND KBIL DURING THE EVENING HOURS. EXPECTING THIS
LINE OF STORMS TO CONTINUE MOVING EASTWARD THROUGH THE NIGHT TIME
HOURS...MOST LIKELY AFFECTING KMLS AND KSHR MIDNIGHT WITH GUSTY
WESTERLY WINDS. CONDITIONS SHOULD REMAIN VFR OUTSIDE OF
THUNDERSTORM ACTIVITY. SINGER
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 065/097 064/091 061/078 053/085 059/092 063/094 063/091
21/U 21/U 13/T 11/U 11/U 11/B 11/B
LVM 054/096 053/088 053/077 045/084 051/090 054/091 054/089
32/T 21/U 13/T 11/U 11/U 11/B 11/B
HDN 065/099 060/094 059/080 050/086 054/094 059/096 059/094
21/U 21/U 13/T 11/U 11/U 11/B 11/B
MLS 068/096 066/093 065/080 055/084 059/093 066/096 066/093
22/T 21/B 14/T 11/U 01/U 11/U 11/B
4BQ 065/099 063/096 063/080 052/083 056/093 062/096 062/093
21/U 21/U 13/T 11/U 01/U 11/U 11/B
BHK 063/094 062/093 062/078 051/080 054/091 061/094 063/091
23/T 22/T 13/T 11/B 01/U 11/U 11/B
SHR 061/097 059/092 058/078 049/083 053/090 059/093 059/091
22/T 21/U 12/T 11/U 11/U 11/U 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING FOR ZONES 117-123>133.
WY...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING FOR ZONES 274-284.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 858 PM MDT TUE JUL 31 2012 MTZ028>042-056>058-063>068-WYZ098-099-020300- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 858 PM MDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THURSDAY AND FRIDAY AS A STORM SYSTEM MOVES NORTH OF THE REGION. THOSE WITH FIRE CONCERNS ACROSS THE AREA SHOULD BE ALERT TO THE LATEST FORECAST AS THIS SYSTEM APPROACHES LATER THIS WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
738 PM MDT TUE JUL 31 2012
MTZ034-035-010230-
NORTHERN STILLWATER MT-YELLOWSTONE MT-
738 PM MDT TUE JUL 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN STILLWATER
AND CENTRAL YELLOWSTONE COUNTIES UNTIL 830 PM MDT...
AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS 7 MILES WEST OF LAUREL...OR 16 MILES
EAST OF COLUMBUS...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
LAUREL AROUND 745 PM MDT.
BILLINGS WEST END AROUND 805 PM MDT.
BILLINGS AND BILLINGS HEIGHTS AROUND 820 PM MDT.
LOCKWOOD AROUND 830 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4613 10822 4560 10820 4558 10880 4559 10880
4564 10878 4561 10887 4561 10893 4611 10893
TIME...MOT...LOC 0138Z 251DEG 22KT 4569 10884The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391696.